Wyoming, 2002

Damaging Wind in Wyoming, August 5, 2002

August 5, 2002 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 5, 1:40 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT MON AUG 5 2002

MAJOR CHANGES OCCURRING IN THE LARGE SCALE PATTERN LATE THIS WEEK.
THE WEST COAST TROUGH IS FORECAST TO OPEN UP AND MOVE EAST...THE
CENTRAL U.S. RIDGE IS SHOVED SOUTHWEST AND A MAJOR TROUGH IS
ESTABLISHED OVER CENTRAL NORTH AMERICA. AS THE WEST COAST TROUGH
CONTINUES TO WEAKEN A NUMBER OF SMALL IMPULSES WILL BREAK OFF AND
TRACK ACROSS THE NORTHWESTERN AND NORTH CENTRAL STATES DURING THE
NEXT TWO DAYS.  HOWEVER THE MAJOR PUSH OF COLDER AIR WONT OCCUR IN
THE NORTHLAND UNTIL EARLY NEXT WEEK.

TONIGHT...A WEAK MID LEVEL SYSTEM WILL MOVE OUT OF CENTRAL WYOMING
THIS EVENING AND INTO WESTERN SOUTH DATKOTA TONIGHT PRODUCING
WIDESPREAD RAIN...AND SOME LOCALLY HEAVY THUNDERSHOWERS. THE AMS IS
VERY MOIST BUT SHEAR AND UPPER LEVEL DYNAMICS ARE WEAK SO THE
POTENTIAL FOR SEVERE WEATHER IS MINIMAL BUT PRESENT. CAPES ARE IN
THE NEIGHBORHOOD OF 1000 EARLY THIS EVENING.

TUESDAY AND TUESDAY NIGHT...AS THE SHORT WAVE EXITS THE
AREA...THUNDERSTORM ACTIVITY IS EXPECTED TO BE CONCENTRATED IN THE
ERN PART OF THE CWFA WITH MINIMAL CONVECTION OVER NERN WY AND THE
REGION AROUND THE BLACK HILLS.

WEDNESDAY THROUGH FRIDAY...THE WEST COAST TROUGH BEGINS TO BREAK UP
AND THE PIECES EXIT THROUGH THE NORTHERN STATES DURING THIS TIME.
THE AVN MODEL SEEMS TO HAVE OVERDEVELOPED AN H5 LOW OVER THE SWRN
CRNR OF SD. THE ASSCD PCPN FIELDS ARE PROBABLY MUCH OVERDONE.  WILL
JUST KEEP A CHC OF TSTMS IN THE PACKAGE TO THIS TIME PERIOD. DETAILS
ARE A LITTLE TOUGH TO IRON OUT THIS FAR IN ADVANCE.

SATURDAY THROUGH MONDAY...A MOSTLY DRY WEST TO NORTHWEST FLOW SHOULD
KEEP THINGS PRETTY QUIET AND MILD.

.UNR...NONE.

CARPENTER

In the hours before

Special weather statement, Aug 5, 10:25 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1125 AM MDT MON AUG 5 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

.THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHEAST WYOMING THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM
THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND
GUSTS GREATER THAN 60 MPH.

.DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING BRINGING SCATTERED THUNDERSTORMS.
THESE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
LOCALLY HEAVY RAINFALL.

&&

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CAMPBELL.

WCJIN-WYNE

CZEPYHA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
August 5, 4:05 PM MST
Where
Weston County, 9 mi SW of Clareton
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.600, -104.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310529.